Welcome to the Virtual MS Center!
Ask any question you want about Multiple Sclerosis and one of our experts will answer it as soon as possible.
Here is My Question:
I had been on Tysabri for 7 years and stopped the infusions in November (PML risk is too great). I had been on Copaxone for 7 years prior to Tysabri. Currently, I'm getting monthly steroid infusions until I make a decision for a new DMT.
I am 56 years old and am concerned about my future disability. I do not have new lesions on my recent MRI's, but does this mean that my disease swill come back at the same rate it would have prior to starting Tysabri? What are the chances for this occurring and how does one know how the disease will progress after stopping Tysabri?
I work part time and my biggest complaint is extreme fatigue. Is there a way to know how this disease will present itself in the future?
You ask a question that many of us have been trying to answer for years; Is there a way to predict future disease activity? Unfortunately the predictors we use are very imprecise. I can however give you some useful information from the details in your question.
1. If you just had an MRI scan 3 months after stopping Tysabri and there are no new or enlarging T2 signal abnormalities (the white spots) you do not have to worry about getting PML
2. You still have a risk of relapsing in the next 3 to 4 months from stopping Tysabri. Monthly steroids are not very effective at preventing the relapses that can occur after stopping tysabri
3. You should probably restart another DMT asap. Options could include Gilenya, Tecfidera, or Rituximab. Of those three only Rituximab has the ability to significantly decrease the risk of relapsing after stopping Tysabri.
As you may or may not know, people with MS who stop Tyabri have a 30 % chance of relapsing in the next 6 months. Most of these relapses are minor but about 10 % are severe. The risk of relapsing after you stop tysabri is greater if you had highly active disease before starting Tysabri. Highly active means many enhancing lesions on MRI of several significant relapses in the 2 years prior to starting tysabri.
Revere (Rip) Kinkel MD
Director of the Multiple Sclerosis Program
Professor of Clinical Neurosciences
University of California San Diego
Comments are closed.
PLEASE NOTE: This information/opinions on this site should be used as an information source only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.